Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 80, NWS Baltimore/Washington

July 6, 2003Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 6, 2003, 3:20 PM EDT for Nelson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 3:20 PM EDT (19:20 UTC)
Expired
Jul 6, 2003, 6:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Nelson County, VA

The radar

The Roanoke radar (KFCX), 146 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 061920
FFWLWX
VAC125-062215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  NELSON COUNTY IN CENTRAL VIRGINIA

* UNTIL 615 PM EDT.

* AT 320 PM EDT...RADAR INDICATED A NEARLY STATIONARY THUNDERSTORM 
WITH VERY HEAVY RAIN OVER JONESBORO. RADAR INDICATES THAT TWO INCHES 
OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER INCH OF 
RAIN WILL BE POSSIBLE THROUGH 615 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
INCLUDE JONESBORO AND SHIPMAN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3787 7910 3768 7897 3774 7876 3784 7880

$$

ROGOWSKI
3 follow-up statements
000 
WGUS71 KLWX 061940
FFSLWX
VAC125-062215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT SUN JUL 6 2003

...A FLASH FLOOD WARNING CONTINUES FOR NELSON COUNTY UNTIL 615 PM...

AT 3:40 PM...DOPPLER RADAR CONTINUED TO SHOW A STATIONARY 
THUNDERSTORM WITH VERY HEAVY RAIN OVER JONESBORO.

RADAR INDICATES THAT NEARLY FOUR INCHES OF RAIN HAS ALREADY FALLEN 
OVER THE WARNED AREA. ANOTHER TWO INCHES WILL BE POSSIBLE THROUGH 
6:15 PM.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
INCLUDE MASSIES MILL...JONESBORO...AND WESTERN SECTIONS OF 
LOVINGSTON. THE TYE RIVER...RUCKER RUN...AND THE DILLARD CREEK WILL 
ALL LIKELY EXPERIENCE RAPID RISES DURING THE LATE AFTERNOON HOURS. 
RESIDENTS NEAR THESE AREAS NEED TO SEEK THE SAFETY OF HIGHER SHELTER.

$$

ROGOWSKI/STRONG
000 
WGUS71 KLWX 062115
FFSLWX
VAC125-062215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT SUN JUL 6 2003

...A FLASH FLOOD WARNING CONTINUES FOR NELSON COUNTY UNTIL 6:15 PM...

RAIN HAS ENDED OVER THE CENTRAL PORTION OF THE COUNTY...HOWEVER RAIN 
RELATED PROBLEMS MAY CONTINUE. DOPPLER RADAR INDICATS THAT OVER SIX 
INCHES OF RAIN FELL NEAR THE MASSIES MILL...JONESBORO...AND WESTERN 
SECTIONS OF LOVINGSTON THIS AFTERNOON. THOSE LIVING NEAR THE TYE 
RIVER...RUCKER RUN...AND THE DILLARD CREEK NEED TO MONITOR THE RISES 
OF WATER...AND MOVE TO HIGHER GROUND SHOULD FLOODING OCCUR.

THE HEAVY RAIN CAUSED A MUDSLIDE OVER ROUTE 151 EARLIER THIS 
AFTERNOON.

ANOTHER STORM LOCATED TO THE SOUTH MAY DEVELOP NORTHWEST INTO NELSON 
COUNTY BY 6:00 PM...PROVIDING ADDITIONAL HEAVY DOWNPOURS.

$$

ROGOWSKI
000 
WGUS71 KLWX 062217
FFSLWX
VAC125-062315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT SUN JUL 6 2003

...THE FLASH FLOOD WARNING FOR NELSON COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

RAIN HAS ENDED OVER NELSON COUNTY...AND NO OTHER FLOOD RELATED 
PROBLEMS ARE EXPECTED IN THE NEAR TERM. DOPPLER RADAR HAD INDICATED 
THAT OVER SIX INCHES OF RAIN FELL NEAR MASSIES 
MILL...JONESBORO...AND WESTERN SECTIONS OF LOVINGSTON THIS 
AFTERNOON. THE HEAVY RAIN CAUSED A MUDSLIDE OVER ROUTE 151 EARLIER 
IN THE AFTERNOON.

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:45 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 6, 2:45 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT SUN JUL 6 2003

.SHORT TERM...TONIGHT AND MON

NO SIG CHGS TO CUR FCST PKG THRU MON. TYPICAL SUMMER PATTERN WITH
AFTN HEAT AND HUMIDITY PROVIDING ENOUGH INSTABILITY FOR CHC TSTMS IN
FCST. HAVE PASSED CONV TEMP. MUCH MORE CU THAN YESTERDAY BUT ONLY
STORM CELLS AS YET ARE S OF CHO IN ALBEMARLE AND NELSON. DEW POINTS
OVER SRN CWA ARE IN THE LOWER 70S VERSUS UPR 60S OVER NRN CWA.
STILL...JUST SEEMS TO BE A MATTER OF TIME.

MDLS SEEM TO INDICATE A LTL MORE CLDS ARND TONIGHT...PERHAPS LEFT
OVER DEBRIS FROM AFTN AND EVE CONVECTION. ETA AND GFS HAVE A SHORT
WV MOVING THRU MON AFTN WHICH MAY PROVIDE A LTL MORE LIFT TO GET
THINGS GOING. 40 POP LOOKS GOOD. MOS GUIDENCE CONTINUES TREND OF
FCSTG MAX TEMPS TOO HIGH. WATSON

.LONG TERM...MON NIGHT THRU SUN...
MEDIUM RANGE MODELS COMING INTO BETTER AGREEMENT TODAY. ALL AGREE
THAT THE SYNOPTIC PATTERN WILL CHANGE DURING THE LATTER HALF OF THE
WEEK. AREA OF HIGH PRESSURE THAT EXTENDS WESTWARD TO THE MID
ATLANTIC REGION TODAY WILL GRADUALLY MOVE EAST AND ALLOW SHORTWAVE
TROUGH TO PROGRESS/DEVELOP OVER THE AREA THURSDAY AND FRIDAY. THE
TROUGH WILL MOVE OFF THE COAST ON SATURDAY AND THE RIDGE WILL EXPAND
TO COVER THE REGION AGAIN SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DISSIPATE SHORTLY AFTER
SUNSET MONDAY EVENING. IT WILL BE HOT AND HUMID ON TUESDAY.
DEWPOINTS ARE SLATED TO BE IN THE 60S AND 70S WITH A WEST WIND.
MAV GUIDANCE SHOWS TEMPS IN THE UPPER 90S AT SOME LOCATIONS WHILE
MET NUMBERS IN THE LOWER 90S. WILL TAKE A BLEND...WITH TEMPS IN SOME
LOCATIONS IN THE MID 90. THIS COULD PRODUCE HEAT INDICES IN THE
TRIPLE DIGITS AGAIN. HEAT ADVISORY MAY BE NEEDED FOR TUESDAY
AFTERNOON.

FOR WEDNESDAY THROUGH FRIDAY...A NUMBER OF WEAK IMPULSES WILL AFFECT
THE AREA. THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST
AREA BY FRIDAY AS THE STRONGEST SHORTWAVE MOVES THROUGH. WILL
CONTINUE A CHANCE POP THROUGH THURSDAY NIGHT. TEMPS THURSDAY AND
FRIDAY EXPECTED TO BE BELOW CLIMO. DRY WITH NEAR NORM TEMPS AND
RISING DEWPOINTS FOR SUNDAY.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

SHORT TERM...WATSON
LONG TERM...CPW
Hazardous weather outlook, Jul 6, 10:30 AM EDT, 4 hours 50 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN
NOON TODAY AND 8:00 PM. SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING LOCALIZED DAMAGING WINDS CAPABLE OF DOWNING TREES AND
POWER LINES. BRIEF HEAVY RAINS ARE ALSO LIKELY AND SOME AREAS MAY
EXPERIENCE LOCALIZED FLOODING OF SMALL STREAMS AND ROADWAYS WITH
POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WATSON

In the hours before

Special weather statement, Jul 6, 3:05 PM EDT, 15 minutes before
VAZ036-037-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT SUN JUL 6 2003

AT 305 PM...DOPPLER RADAR INDICATED A THUNDERSTORM OVER
JONESBORO...MOVING EAST AT 5 MPH. THIS STORM IS PRODUCING A LOT OF
RAINFALL GENERALLY OVER THE CENTRAL PORTION OF NELSON COUNTY. THE
COMMUNITIES OF SCHUYLER AND WINTERGREEN WILL BE AFFECTED BY THIS
STORM THROUGH 400 PM. BE AWARE OF THE HEAVY RAIN WHILE DRIVING
THROUGH THIS REGION. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE A FLASH FLOOD WARNING IS ISSUED.

ROGOWSKI

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:19 PM EDTSevere Thunderstorm WarningLWXCulpeper56 min
Jul 6, 7:50 PM EDTSevere Thunderstorm WarningLWXLoudoun40 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.